Incidence of adipose tissue alterations in first-line antiretroviral therapy: The LipoICoNa Study

Massimo Galli, Alessandro Cozzi-Lepri, Aana Lisa Ridolfo, Cristina Gervasoni, Laura Ravasio, Laura Corsico, Erika Gianelli, Mauro Vaccarezza, Vincenzo Vullo, Antonietta Cargnel, Lorenzo Minoli, Olga Coronado, Andrea Giacometti, Andrea Antinori, Giorgio Antonucci, Antonella D'Arminio, Monforte Mauro Moroni

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Adipose tissue alterations (ATAs) are a frequent untoward effect of antiretroviral therapy, the causes of which remain incompletely explained. Objectives: To assess the incidence of ATAs and to identify the associated risk factors in patients infected with human immunodeficiency virus type 1 starting their firstline antiretroviral treatment. Methods: In a multicenter investigation designed to study issues related to the treatment of patients starting antiretroviral therapy, physicians were requested to assess the presence of ATAs at enrollment and every 6 months thereafter. The ATAs were considered altogether and grouped as fat loss (lipoatrophy), adipose tissue accumulation (lipohypertrophy), and combined forms. Results: A total of 655 patients were followed up for a median of 86 weeks; 128 patients (19.6%) were diagnosed as having at least 1 morphologic alteration during the study. Female gender and positivity for hepatitis C virus were independently linked to an increased risk of developing morphologic alterations. Age was another independent correlate of risk of developing ATAs. To have been infected through drug injection was a correlate of reduced risk of ATAs. Stavudine exposure was predictive at borderline statistical significance of lipoatrophy (but not of the other forms), and indinavir exposure was associated with a significantly higher risk of developing combined forms. Patients who started therapy with 2 nucleoside reverse transcriptase inhibitors and subsequently added a protease inhibitor during the follow-up had a significantly higher risk of having ATAs compared with patients who continued taking 2 nucleoside reverse transcriptase inhibitors up to the end of follow-up. Conclusions: Different types of ATAs might derive from distinct pathways and multifactorial causes. Adipose tissue alterations are a frequent and relatively early finding during first-line antiretroviral therapy.

Original languageEnglish
Pages (from-to)2621-2628
Number of pages8
JournalArchives of Internal Medicine
Volume162
Issue number22
DOIs
Publication statusPublished - Dec 9 2002

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Incidence of adipose tissue alterations in first-line antiretroviral therapy: The LipoICoNa Study'. Together they form a unique fingerprint.

Cite this